Kansas, 2024

Drought in Kansas, November 1 to 18, 2024

November 1 to 18, 2024 · NWS GID · 3 events in 3 counties and zones

especially in the wake of what had just been a Top-10 driest September-October on record in some spots. marking the first time since late-July that the entire area was void of D2.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it did not fully eradicate the ongoing drought situation within North Central Kansas, November 2024 precipitation was just what the doctor ordered across this six-county area...especially in the wake of what had just been a Top-10 driest September-October on record in some spots. November still officially marked the fifth-consecutive month with Severe Drought (D2) plaguing parts of the area (per the U.S Drought Monitor/USDM), but widespread, well-above normal rainfall actually prompted the removal of all D2 from North Central Kansas at mid-month...marking the first time since late-July that the entire area was void of D2. In fact, several long-time NWS stations notched a Top-5 wettest November on record (see below for more precipitation details). Taking a closer examination of county-level USDM drought categories across North Central Kansas, November opened with the following situation: 1) D2 included roughly 18% of the area...mostly within Jewell County and small parts of Smith/Mitchell counties...2) Moderate Drought (D1) encompassed the vast majority of the remaining approximately 82% of the area (save for a sliver of Abnormally Dry/D0 in far southern Mitchell County). However, several rounds of rain (including two primary events that each dropped widespread totals of at least 0.50-1.50) unfolded during the first three weeks of the month, stemming the tide of drought degradation and helping replenish soil moisture heading into the upcoming winter months. Ultimately, roughly 22% of the six-county domain saw one-category improvement during the month (highlighted by the removal of D2). As a result, the official drought breakdown for North Central Kansas at month's end stood as follows: 1) D1 blanketed the vast majority of the area (roughly 97% of it)...2) The remaining roughly 3% of the domain featured D0 (including primarily small sections of northern Phillips/Smith counties).

Turning to November 2024 rainfall details (there was no measurable snow), it was simply good news all-around. Not only did nearly the entirety of North Central Kansas register at least twice-normal precipitation (normal being around 1.18 inches), but roughly 42% of the six-county area boasted at least THREE TIMES NORMAL! Based on measurements from around 30 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest November totals were highlighted by: 4.92 in Plainville, 4.52 at Glen Elder Lake, 3.98 in Cawker City and 3.97 in Alton. Several long-time NWS stations recorded a Top-5 wettest November on record including: four miles west-northwest of Plainville (4.56...WETTEST of 114 years), Cawker City (3.98...3rd-wettest of 105 years) and Alton (3.97...4th-wettest of 114 years). Even the overall-driest local stations still finished the month considerably above-normal, including: 2.93 in Smith Center, 3.03 near Scottsville, and 3.13 in Lebanon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:35 PM CST, 25 minutes earlier. Its key messages:

  • Dry and seasonably pleasant for trick-or-treaters this evening with modest breezes and temperatures in the upper 40s-low 50s.
  • Warmer, but breezy, on Friday ahead of our next system and chance for scattered showers and thunderstorms on Saturday.
  • Fairly active pattern continues through early next week and includes a non-zero chance for severe weather on Sunday. Large hail and gusty winds would be the main threats.
  • Total rain amounts through Tuesday will vary, esp. from W to E, as chances for >1" range from 10-20% over the far W, up to 80-90% along Hwy 81 corridor.
Area forecast discussion, Oct 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1235 AM CDT Fri Nov 1 2024

.KEY MESSAGES...

- Dry and seasonably pleasant for trick-or-treaters this evening
  with modest breezes and temperatures in the upper 40s-low 50s.

- Warmer, but breezy, on Friday ahead of our next system and
  chance for scattered showers and thunderstorms on Saturday.

- Fairly active pattern continues through early next week and
  includes a non-zero chance for severe weather on Sunday. Large
  hail and gusty winds would be the main threats.

- Total rain amounts through Tuesday will vary, esp. from W to
  E, as chances for >1" range from 10-20% over the far W, up to
  80-90% along Hwy 81 corridor.

&&

.DISCUSSION...
Issued at 315 PM CDT Thu Oct 31 2024

Not a bad late October afternoon with a decent amount of
sunshine and only modest breeze behind yesterday's storm system,
which has really wrapped up over the Upper MS Valley and is
even producing a swath of significant snow near the Twin Cities.
Expect a seasonably pleasant evening for trick-or-treaters as
winds drop off and temperatures remain in the lower 50s to upper
40s. A bit chilly from what we're used to as of late, but
pretty close to climatological average. Expect warmer temps for
Friday with highs in the 60s, though it will come at the cost
of stronger Srly winds - particularly from mid morning through
early afternoon. Winds will back off by late afternoon around
and esp. W of the Tri-Cities and be a great opportunity for
outdoor activities ahead of the rain this weekend.

Speaking of rain, models remain a decent agreement and run to
run consistency in showing a lead shortwave and surge of
moisture arriving around dawn Saturday AM in our KS counties,
then spreading northward through the rest of the AM and into the
afternoon. This initial activity will be fairly scattered
central and east, and more isolated for the western third...so
by no means a complete "wash-out" of a day, but definitely not
as nice as Friday. Highs will be at least a few deg cooler due
to the cloud cover and rain, despite stead SErly breezes.

The greatest forecast concern with this forecast will come on
Sunday in the form of severe weather potential. A strong LLJ and
steady Srly sfc flow will continue to pump warm air and
unseasonably high moisture into the region Sat night, which will
continue into Sun. While specifics are still unclear and a lot
will depend on cloud/shower trends, appears a corridor of weak
to moderate instability (supported by sfc Tds near 60F and
modest mid level lapse rates 7-7.5 C/km) will develop by mid to
late afternoon, beneath increasingly strong deep layer shear
aided by 50-70kt ejecting H5 jet streak. Forecast soundings
paint a muddled picture in terms of overall boundary layer
stability/lapse rates, which is often the case during cool
season events because of stratus and WAA precip, and seems like
an event where mesoscale nowcasting will be needed to assess
true severe potential. Nonetheless, seems plausible there will
be at least and isolated/low end risk for large hail and 60 MPH
wind gusts just about anywhere in the CWA, and this is supported
by latest SPC Day 4 outlook of Slight Risk (level 2 of 5)
severe weather probabilities. Some basic tornado ingredients may
be present, such as decent low level helicity, but think
overall storm mode will be too messy because of veer-back-veer
profiles for a more concentrated/organized threat locally. Gut
feeling is that Sunday will be a lower-end type of severe
weather risk day (which is still impressive for early November),
and we'll just have to see how instability and low level lapse
rates trend as we get closer as to if the threat magnitude can
increase.

Active pattern will continue into early next week as additional
waves of upper level energy eject NE out of a SW CONUS trough,
and eventually the main trough itself sometime on Tue. Appears
out area will be more towards the cool side of the main
baroclinic zone come Mon-Tue to preclude additional severe
weather risk, but not too cold that we have to worry about
significant wintry precip, either (whew!). This whole trough
will have unseasonably high amounts of moisture to work with -
PWATs consistently 150-200%, or more, above normal - and we
could REALLY use some more moisture. Unfortunately, appears the
primary axis of heavier rain amounts will remain from the S
Plains into the Mid MS Valley where several inches will be
possible. More locally, expect total rain Saturday through
Tuesday to be quite variable, esp. from W to E. Hwy 81 corridor
has chances up to 80-90% for >1", whereas the far W counties
only have a 10-20% chance. Nearly all areas should receive at
least SOMETHING (like 0.10-0.25"), but central and eastern
2/3rds will be most favored for better amounts ~0.5-1".

Should dry out and remain seasonable on temps for the middle of
next week before perhaps another round of moisture becomes
possible in about 8-10 days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1222 AM CDT Fri Nov 1 2024

For KGRI/KEAR Airports:

Prevailing VFR conditions through the period with southerly flow
ahead of a weak trough that is forecast to cross the local area
later in the afternoon Friday.

Overnight...expect generally light southerly flow to continue at
the surface...with an increasing southerly LLJ expected to
develop to the west of the terminals over the next couple of
hours...spreading east towards daybreak. As a result...
continued to mention of LLWS at both terminals through
0-1/15Z...and decreased the height of the LLWS by a few hundred
feet per latest guidance.

Otherwise...expect a small potential for some near MVFR stratus
to also develop towards daybreak...with the NAM showing
increased RH values near 925 MB to the west of the terminals
around daybreak as moisture advects from the south. Did not buy
into this completely, but did maintain a few035 and will keep
an eye on satellite for stratus formation towards daybreak.

For the daytime hours Friday...expect gusty southerly winds
through the early afternoon hours...when a weak trough/warm
front tracks across the area...decreasing the pressure gradient
and winds across the local area by around 01/20Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Rossi
Hazardous weather outlook, Oct 31, 1:16 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
216 PM CDT Thu Oct 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
216 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional periodic thunderstorm chances return to the outlook
area Saturday through Tuesday. The overall highest chances will be
Saturday afternoon through Sunday evening, and Monday afternoon
and evening. Some of the thunderstorms on Sunday could be on the
strong side and pose a risk for hail and gusty winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jewell

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Smith

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Mitchell

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Mitchell forecast zone
Reported by
Drought Monitor
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1220010, 1220011, 1220012.